Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 281, NWS Memphis, TN

June 1, 2008Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2008, 12:54 AM CDT for Henry County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 12:54 AM CDT (05:54 UTC)
Expired
Jun 1, 2008, 1:15 AM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Henry County, TN

The radar

The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2788 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2788 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:45 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 31, 8:45 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CDT SAT MAY 31 2008

.DISCUSSION...

NOT MUCH IS HAPPENING ACROSS THE FORECAST AREA THIS EVENING WITH A
FEW SHOWERS ACROSS EXTREME NORTHEAST ARKANSAS. SOME ADDITIONAL
THUNDERSTORMS HAVE BLOWN UP OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA. SOME OF THIS ACTIVITY MAY REACH THE FORECAST BEFORE
SUNRISE. WILL LEAVE POPS ALONE FOR NOW. NEED TO UPDATE FORECAST TO
REMOVE SOME EVENING WORDING BUT NO CHANGES WILL BE MADE TO THE
FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT MAY 31 2008/

DISCUSSION...
REMNANT CIRRUS FROM MORNING CONVECTION OVER SOUTHEAST
OKLAHOMA/SOUTHWEST MISSOURI CONTINUES TO STREAM INTO THE MID SOUTH
REGION THIS AFTERNOON. THE INITIAL MCS DIED RATHER QUICKLY AFTER
10 AM HOWEVER ADDITIONAL STORMS DEVELOPED NORTH OF THE INITIAL
MCS. THIS LOCATION HAS BEEN INTERACTING WITH A 20KT LOW LEVEL JET
AND CONVERGENCE ALONG THE SURFACE FRONT AND 850MB FRONT. STEERING
FLOW ALOFT SHOULD BRING THESE STORMS INTO THE MID SOUTH
TONIGHT...ESPECIALLY THE NORTHERN PARTS OF THE FORECAST AREA.

A SHORTWAVE IN THE NORTHWEST FLOW OVER THE REGION TONIGHT WILL AID
IN PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE MID SOUTH. THIS
SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP BY SUNDAY
AFTERNOON. ADDITIONALLY ANY CONVECTION THAT MOVES/DEVELOPS IN THE
REGION WILL PUT DOWN A FEW BOUNDARIES. THEREFORE STORMS THAT
DEVELOP SUNDAY WILL HAVE THE POSSIBILITY TO BECOME SEVERE AS
SBCAPE WILL BE AROUND 2500 J/KG...LAPSE RATES AROUND 6.5 C/KM AND
LI/S LESS THAN -5 C. NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE
APPEAR TO BE IN THE MOST UNSTABLE AIR.

WITH THE AREA UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH
MONDAY...EXPECT ANY MCS/S THAT DEVELOP OVER MO TO MOVE SOUTHEAST
INTO OUR FORECAST AREA AGAIN ON MONDAY. THE UPPER RIDGE DEVELOPS
FARTHER EAST PROVIDING MORE HEAT AND LESS RAIN. THE MID SOUTH
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL FOR THE NEXT WEEK.

BY FRIDAY NIGHT INTO SATURDAY...RAIN CHANCES WILL BEGIN TO
INCREASE AS TROPICAL MOISTURE MOVING INTO THE GULF COAST STATES
INTERACTS WITH A FRONT APPROACHING FROM THE WEST. CONFIDENCE ON
THIS SCENARIO NOT HIGH AS GFS AND ECMWF DO QUITE AGREE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  72  89 /  30  40  20  30
MKL  68  86  64  87 /  40  30  20  30
JBR  69  85  66  87 /  40  40  20  30
TUP  70  89  68  90 /  20  40  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 7:15 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAY 31 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
715 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH ON SUNDAY...AND MAINLY OVER NORTHWEST TENNESSEE ON
MONDAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AT ANY TIME SUNDAY THROUGH LATE
MONDAY NIGHT.

In the hours before

Special weather statement, May 31, 9:11 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT SAT MAY 31 2008

MOZ113-010245-
DUNKLIN MO-
911 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF GLENNONVILLE AT 911 PM
CDT...MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
MALDEN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 10:00 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT SAT MAY 31 2008

ARZ009-010345-
CLAY AR-
1000 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER HICKORIA AT 1000 PM CDT...MOVING EAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 11:09 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT SAT MAY 31 2008

ARZ009-MOZ113-010445-
CLAY AR-DUNKLIN MO-
1109 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF ST. FRANCIS AT 1109 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 11:40 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CDT SAT MAY 31 2008

TNZ004-010515-
HENRY TN-
1140 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES EAST OF COTTAGE GROVE AT 1140 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 1, 12:38 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 AM CDT SUN JUN 1 2008

TNZ004-010615-
HENRY TN-
1238 AM CDT SUN JUN 1 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES NORTHWEST OF SPRINGVILLE AT 1238 AM
CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:31 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tunica18 min
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningMEGCoahoma32 min
Jun 1, 12:02 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson43 min
Jun 1, 12:25 PM CDTFlash Flood WarningMEGDecatur3 hr
Jun 1, 3:20 PM CDTFlash Flood WarningMEGHardin3 hr
Jun 1, 4:02 PM CDTFlash Flood WarningMEGChester, Henderson3 hr
Jun 1, 3:47 PM CDTSevere Thunderstorm WarningMEGLee, Phillips43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.